Acute colchicine intoxication during clarithromycin administration in patients with chronic renal failure

J Nephrol. Jul-Aug 2006;19(4):515-7.

Abstract

Colchicine is an effective antiinflammatory medication. It should be used with great caution, however, in patients requiring dialysis. Coadministration of colchicine and macrolides may impair colchicine elimination, resulting in excess drug exposure and toxicity. We report 2 renal failure cases of colchicine intoxication occurring with the administration of clarithromycin.

Publication types

  • Case Reports

MeSH terms

  • Acute Disease
  • Adult
  • Clarithromycin / pharmacology*
  • Colchicine / pharmacokinetics
  • Colchicine / poisoning*
  • Cytochrome P-450 CYP3A
  • Cytochrome P-450 Enzyme Inhibitors
  • Drug Interactions
  • Female
  • Humans
  • Kidney Failure, Chronic / metabolism*
  • Male
  • Middle Aged

Substances

  • Cytochrome P-450 Enzyme Inhibitors
  • Cytochrome P-450 CYP3A
  • CYP3A4 protein, human
  • Clarithromycin
  • Colchicine